Tennessee, 2009Tornado and Flash Flooding in Tennessee, April 2 to 3, 2009
April 2 to 3, 2009 · NWS OHX · 14 events in 7 counties and zones
A line of showers and thunderstorms,ahead of an approaching surface front and upper level trough, moved west to east from the southwest during the early afternoon hours through the late evening hours. Some of these thunderstorms were severe, and caused a tornado in Davidson County and flash flooding across mainly western portions of Middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $649,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms,ahead of an approaching surface front and upper level trough, moved west to east from the southwest during the early afternoon hours through the late evening hours. Some of these thunderstorms were severe, and caused a tornado in Davidson County and flash flooding across mainly western portions of Middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 2, 9:53 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 2, 9:53 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1053 AM CDT THU APR 2 2009
.UPDATE...
LATEST ANALYSIS SHOWING TIGHT SFC LOW ACROSS SOUTHEAST OK...WITH UPPER
LOW JUST BEHIND. TEMPS AND DEWPTS RISING FAIRLY RAPIDLY THIS MORNING
ACROSS THE CWA...WITH DEWPTS NOW IN THE MID 50S TO NEAR 60. CONVECTION
AHEAD OF SYSTEM ALREADY APPROACHING THE MS RIVER.
SFC/UPPER LOW EXPECTED TO PULL NORTHEAST TODAY AND MOVE JUST
NORTH OF THE CWA TONIGHT. AIRMASS AHEAD WILL BECOME INCREASING
UNSTABLE THIS AFTERNOON AND SHWRS/TSTMS ARE EXPECTED TO WIDESPREAD
INTO LATE DAY. SEVERE POTENTIAL REMAINS FAVORABLE AS SHEAR AND
UVV INCREASE AS WIND FIELDS TIGHTEN.
WILL RAISE TEMPS SLIGHTLY FOR STRONG WARMING AHEAD OF COLD FRONT AND
MOVE SEVERE POTENTIAL LITTLE FURTHER EAST WITH CONVECTION ALREADY
NEARING MEM.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
07
Hazardous weather outlook, Apr 2, 4:41 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
541 AM CDT THU APR 2 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-031045-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
541 AM CDT THU APR 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A STRONG SPRING STORM IS MOVING OUT OF THE PLAINS. A COMBINATION
OF FAVORABLE THERMODYNAMIC FACTORS AND LOW LEVEL WIND SHEAR WILL
PRODUCE A CHANCE OF SEVERE STORMS OVER THE MIDSTATE DURING THE
AFTERNOON AND EVENING. THE HEAVIEST STORMS WILL LIKELY ENTER THE
WESTERN MIDSTATE IN THE AFTERNOON AND MOVE ACROSS THE AREA DURING THE
AFTERNOON AND EVENING HOURS. THE MOST COMMON THREAT WILL BE
DAMAGING HAIL AND WINDS. A FEW TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER COLD FRONT WILL ENTER THE MIDSTATE ON SUNDAY WITH
SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. THESE STORMS
ARE UNLIKELY TO REACH SEVERE LEVELS. A GOOD PUNCH OF COLD AIR
BEHIND THE FRONT IS EXPECTED WITH SCATTERED SNOW SHOWERS IN THE
CUMBERLAND PLATEAU. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND EMERGENCY MANAGER ACTIVATION IS LIKELY THIS AFTERNOON
AND EVENING.
JLM
Event by event
10 flash flood, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Flash Flood, Maury
- When
- April 2, 12:30 PM CST to 10:00 PM CST
- Where
- Maury County, 1.23 mi NW of Westwood to 0.96 mi NW of Westwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.614, -87.093
Maury County Park was flooded.
Funnel Cloud, Cheatham
- When
- April 2, 2:15 PM CST
- Where
- Cheatham County, 0.56 mi E of Ashland City
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -87.060
Funnel Clould was reported northwest of Ashland City.
Flash Flood, Williamson
- When
- April 2, 2:51 PM CST to 7:05 PM CST
- Where
- Williamson County, 1.78 mi NW of Mallorys to 1.68 mi WNW of Berrys Chapel
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -86.820
Flooding was reported on Chapel Road.
Tornado, Davidson
- When
- April 2, 3:00 PM CST to 3:05 PM CST
- Where
- Davidson County, 0.75 mi SW of Glencliff to 1.66 mi NW of (Bna)nashville Metro
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.113, -86.710
An EF1 Tornado with maximum estimated wind speed around 90 to 100 mph touched down in the Nashville Metro Area.
The tornado touched down south of Briley Parkway and Murfreesboro |Pike, where it caused minor damage to houses and downed several|trees. As the tornado crossed Murfreesboro Pike and it damaged several |businesses, some significantly. The tornado continued north and |caused minor damage to houses and downed trees, some very large,|then crossed Interstate 40 west of Briley Parkway and lifted near Elm Hill Pike. The path length of the tornado was almost two miles, and the maximum width was 50 to 100 yards wide. One minor injury was reported but no additional information was provided. Additional details provided by the public, trained spotters, and amateur radio included |2 overturned semi-trucks at Interstate 40 and Briley Parkway and at 1204 Murfreesboro Road roof damage to a building with 20 to 30 cars damaged in the parking lot. A newspaper reported an exterior wall collapsed onto a car at Bridgestone Firestone Tire Store, with two large power lines snapped and leaning over Murfreesboro Road and tires were tossed more than 300 yards.
Thunderstorm Wind, Davidson
- When
- April 2, 3:00 PM CST
- Where
- Davidson County, Donelson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -86.650
Numerous large trees down at Kippling, Woodbury, Harold Drives in Donelson. 1,000 customers were without power for several hours.
Flash Flood, Davidson
- When
- April 2, 3:07 PM CST to 8:00 PM CST
- Where
- Davidson County, 2.21 mi SW of Nashville to 2.12 mi SW of Nashville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.148, -86.808
Flash flooding reported near Centennial Park with water over wheel wells of cars. Newspaper also reported that manhole covers popped off because of the force of water and police closed a few streets because of flooding in the surrounding areas.
Flash Flood, Maury
- When
- April 2, 3:26 PM CST to 5:16 PM CST
- Where
- Maury County, 1.23 mi NW of Westwood to 0.92 mi NW of Westwood
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 35.614, -87.093
Four inches of water was reported on roads around Legion Park in Columbia. A newspaper report stated that the storm also flooded at least two campers and blew over several tents at the park.
Flash Flood, Cheatham
- When
- April 2, 3:30 PM CST to 5:39 PM CST
- Where
- Cheatham County, 0.56 mi E of Ashland City to 0.96 mi N of Sycamore
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -87.060
Several roads were washed out in the northern end of the county.
Flash Flood, Lawrence
- When
- April 2, 3:32 PM CST to 4:40 PM CST
- Where
- Lawrence County, 1.39 mi ESE of Lawrenceburg to 2.11 mi SE of Lawrenceburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 35.245, -87.306
Flooding was reported on U.S. Highway 64.
Flash Flood, Davidson
- When
- April 2, 4:00 PM CST to 8:00 PM CST
- Where
- Davidson County, Donelson to 1.59 mi SE of Nashville Cornelia F
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 36.170, -86.650
Street flash flooding was reported in Donelson.
Thunderstorm Wind, Davidson
- When
- April 2, 4:00 PM CST
- Where
- Davidson County, (Bna)nashville Metro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.130, -86.680
A newspaper reported that a spokeswomen with the Davidson County Office of Emergency Management said that the roof was blown off an Internal Revenue Service Building and the building had significant water damage.
Flash Flood, Coffee
- When
- April 2, 8:31 PM CST to 11:00 PM CST
- Where
- Coffee County, 0.69 mi S of Manchester to 1.45 mi ESE of Manchester
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.470, -86.080
Storm spotters reported several roads covered with water in Manchester and Hillsboro.
Flash Flood, Lawrence
- When
- April 2, 9:00 PM CST to 11:00 PM CST
- Where
- Lawrence County, 5.87 mi ESE of Summertown to 2.67 mi E of Summertown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.398, -87.204
Two cars were towed from low water crossing bridge in Summertown.
Flash Flood, Clay
- When
- April 2, 10:30 PM CST to April 3, 1:00 AM CST
- Where
- Clay County, Celina to 1.4 mi S of Celina
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.550, -85.500
In the west end of the county, 6 to 10 inches of water over Highway 52 West and several inches of water over Highway 53 South.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 2, 20094 injured · $417,000 · EF1 · 52 events
- Tornadoes and Flash Flooding in Alabama, April 2 to 3, 20092 injured · $272,000 · EF1 · 36 events
- Flooding and Hail in Georgia, April 2 to 3, 2009$1.9 million · 52 kt wind · 23 events
- Flooding in Georgia, April 2 to 8, 2009$4.0 million · 4 events
- Hail and Damaging Winds in Mississippi, April 2, 2009$136,000 · 1.75 in hail · 49 events
- Wildfire in Texas, April 2 to 3, 2009$1.0 million · 1 event
- Strong Wind in Texas, April 2, 20091 injured · $160,000 · 7 events
- Tornado and Flash Flood in Florida, April 2, 2009$100,000 · EF0 · 24 events
- Tornadoes and Hail in Mississippi, April 2, 20091 injured · $69,000 · EF0 · 18 events
- Damaging Winds in Tennessee, April 2, 2009$92,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Arkansas, April 2, 2009$76,000 · 50 kt wind · 10 events
- Tornadoes and Hail in Mississippi, April 2, 2009EF1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165610, 165330, 165604, 165305, 165802, 165817, 165645, 165556, 165665, 165823, 165831, 165641, 165562, 165565.